Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram... urgh!

(17 Posts)
LondonKate83 Wed 14-Sep-16 12:53:32

I've just started taking citalopram (on 10mg and upping to 20mg tonight) I've been on it for a week. I am a MESS.
I missed my sons first day of school being I thought I was going to pass out and be sick.
Being a single Mum and having to pass him around feels like I'm failing him as a mother. When does it get better?

EmpressKnowsWhereHerTowelIs Wed 14-Sep-16 12:55:39

What time of day do you take it? I found it worked best for me just before bed.

jb007 Wed 14-Sep-16 12:57:54

I take it at night too. The only side effect I've noticed is that I feel hot and I sweat more which I'm not happy about but on balance is better than feeling the way I did before medication

LondonKate83 Wed 14-Sep-16 13:13:13

I've been taking it before bed. I was on it before for over a year and felt so good I came off. (mistake). I'm boiling... but mainly it's the headaches and anxiety and a dash of depressions to add to the mix.
I was functional about 2 weeks ago. It's bizarre.
I have read/heard that after two weeks things get better. I can't remember it being this bad last time.

PaperdollCartoon Wed 14-Sep-16 13:18:31

Oh dear, doesn't sound good. Anything else changed or possible interaction with other meds?

EmpressKnowsWhereHerTowelIs Wed 14-Sep-16 13:21:43

Maybe give your GP a ring (if you can)?

I think it took a couple of weeks to kick in for me.

LondonKate83 Wed 14-Sep-16 15:12:50

No other meds @paperdollcartoon BUT my son started school today and I've heard people who DON'T have anxiety say they struggled with this specific time.

I'm staying with my sister and her husband (who used to be a psychiatric nurse) so reckon he'll know when to lock me up.

Just spoke to the doctor who is prescribing me beta blockers to help with the interim phase. and suggested staying on 10mg until the side effects are more bearable.

AnxietySertraline Wed 14-Sep-16 16:30:26

Hang in there - startup is hard... But it gets better smile

nellypledge16 Thu 15-Sep-16 09:09:56

I got put onto citalopram a few years ago and the side effects were awful - dizziness, nausea etc. I gave it 4 weeks but they still didn't ease off so the GP switched me to ESCITALOPRAM. It's in the same family but a slightly different make up with fewer side effects. I believe it is more expensive for them to prescribe but ask your GP if you can try it. X

MisterT373 Thu 15-Sep-16 09:44:55

I was on escitalopram 4 years ago and this time they've put me on citalopram and its purely down to cost. I am 5 days into taking it and feeling like crap (not helped by the hot weather). Yesterday had a massive anxiety spike after an event involving my ex (splitting up being the reason for my depression) and today am just about holding it together. Want to resign my job and just runaway from everything.

onthemetro Thu 15-Sep-16 09:48:45

Sertraline is another similar one which is meant to have fewer side effects. I was on citalopram but came off it when I felt 'better' and when I went back the next year because I wasn't coping I didn't want to go back on citalopram because of the horrific side effects, even if they did only last about 3 or 4 weeks in my case.

My GP prescribed me sertraline and said it used to be too expensive to prescribe but now it's gone generic it's much more affordable and it's a much nicer one to be on, I can't remember having any side effects at all and it's been a god send. Just a thought if the side effects prove to be too much for you

LondonKate83 Thu 15-Sep-16 17:43:59

Weirdly today has been a lot better (despite 3/4 hours sleep). Still feel a bit rough but much more manageable.
Tried Sertraline a year or so ago and was violently sick on them.
Such a nasty business!
Thanks everyone for your advice and support.

onthemetro Thu 15-Sep-16 20:07:51

Ah that's a shame! They're such a weird type of medication with such strange effects. Glad you're feeling a bit better, it can only get better!

LondonKate83 Fri 16-Sep-16 15:36:55

Only a day on and I've had to take a propanolol to get through the palpatations again. Hot tingling arms, headaches, not able to eat and heightenened anxiety. Sobbing. It's just grim.
The WORST thing is feeling like I'm failing my little boy though. I need to hurry up and get better QUICKLY!

LondonKate83 Fri 16-Sep-16 15:40:08

MisterT373 Break-ups are never easy at the best of times. surround yourself with reliable loved ones, lean on them. I am utilising my sister a lot!
At least the weather is better for US now... everyone else is complaining but I love it!
Oh.. and I've just found a brilliant guided meditation on youtube. Look up Michael Sealey. He's got a couple of really excellent playlists that I've had on repeat. 4 hours non-stop. Very relaxing.

They should have warned you - the first week or so you feel WORSE. I couldn't eat and anxiety was max bad. But after that it's much better! Hang in there

LittleCandle Fri 16-Sep-16 15:41:49

DD2 was put on sertraline and it poisoned her. She was suffering horrendous side effects and if she hadn't finally agreed to go and see her GP (a nurse friend was also urging this) she would probably have died, as it disagreed with her so much. She was switched to citalopram and it works much better for her. the GP took her off them a few weeks ago, but it was too soon and she was put back on them yesterday and has already noticed an improvement. I think a lot depends on how well they work with your body chemistry.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now